Alert archive / Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 124, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 2, 2019, 4:12 PM EDT for Pittsylvania County, Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2019, 4:12 PM EDT (20:12 UTC)
- Expired
- Jul 2, 2019, 5:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.2 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1575 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:07 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 2, 3:07 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 307 PM EDT Tue Jul 2 2019 .SYNOPSIS... High pressure will weaken and move east offshore tonight. As the high passes offshore, a return of heat, and humidity along with daily rounds of showers or thunderstorms will occur this afternoon into the weekend. && .NEAR TERM /THROUGH WEDNESDAY/... As of 307 PM EDT Tuesday... High pressure along the coast will move east offshore tonight into Wednesday. The westerly flow is pushing moisture back into our region behind a warm front to the north. Initially the convection will be hindered by a capped aloft and westerly downsloping flow. However, the combination of a weak shortwave rotating around the mid level ridge, strong heating, orographic lift and low level boundaries will generate scattered showers and thunderstorms which will move east into the evening. The 18z SPC Mesoscale analysis showed SBCAPE in the 2 to 3k range in the west, and DCAPE around 1000 east of the Blue ridge. With this afternoon high instability, an isolated strong to severe thunderstorm or two is possible. The main threat will be damaging winds and locally heavy rains. The afternoon showers and thunderstorms will diminish or fade around sunset in the wake of the passing trough aloft and beneath weak high pressure. Once again, we will have to see if the more organized showers and thunderstorms to the north drop southeast toward the west late tonight into Wednesday morning. Patchy fog will develop overnight in the valleys and locations which receive significant rainfall this afternoon. Low temperatures tonight will range the lower 60s in the mountains to around 70 degrees in the piedmont. The large ridge aloft will remain across the Southeast Wednesday. Several shortwaves rotating around the upper ridge will help generate scattered showers and thunderstorms. Very warm, humid and moderately strong instability conditions will continue Wednesday afternoon. Strong heating and related inverted-V forecast soundings Wednesday support sizable downdraft CAPE values. There is a potential threat for localized wet downbursts with any stronger storm. The severe threat in general is low-predictability pulse with weak winds aloft and limited shear. The Day 2 SPC outlook placed our forecast area in general thunderstorms for Wednesday. High temperatures Wednesday will vary from the mid 70s in the mountains to the lower 90s in the piedmont. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 245 PM EDT Tuesday... Wednesday afternoon storms will fade with loss of heating through the evening, but some renege instabilities showers may linger past midnight. During the early morning hours, ridging increases over the region and will help promote fog in areas that see rain Wednesday, as along as debris clouds dissipate overnight. Overnight lows will be muggy and range from the mid to upper 60s across the mountains to low 70s east. A repeat of Wednesday is expected Thursday with storms starting over the mountains, then tracking east to the piedmont in the late afternoon and evening hours. If storms Wednesday can remove majority of the instabilities, then Thursday will be a re-loading day with less coverage of convection. If not, strong to isolated severe storms are likely producing downburst and torrential downpours. PWATS will be abnormally high running in the 1.50-2.00 inch range. With weak steering flow and high rainfall rates, slow moving storms will have the potential to produce localize flash flooding, especially in areas that see rain on Wednesday. WPC has the entire area outlooked for a marginal risk of excessive rainfall on Thursday. The overall severe threat appears low with weak dynamics. High Thursday will range from the 80s across the west to the lower 90s east. With dewpoints in the low 70s, portions of Southside into the northern Piedmont of NC should see heat indices exceeding 100F but remain below Advisory thresholds. Will make mention in the HWO. In the mountains, heat indices in the upper 80s should be common. For those locations that are able to launch fireworks in the evening, expect smoke to linger for several hours afterward as winds will remain light and variable in a muggy environment. Overnight lows will run in the mid to upper 60s across the mountains to low 70s east. On Friday, an upper level trough moves over the Ohio and Tennessee Valleys. This trough will lower heights and add an element of lift to generate more thunderstorms for the area during the afternoon and evening hours. PWATS will remain high and the threat for localized flash flooding will continue. With the added lift, the severe threat will also increase the chances for downburst. Friday's 85H temperatures (+22C) are also a few degrees warmer than Wednesday and Thursday. Showers will help keep temperatures in check, therefore will run forecast temperatures similar to Wednesday and Thursday. Heat indices will also approach 100F across the Piedmont for a few hours in the afternoon. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 200 PM EDT Tuesday... The first half of this period mimics the preceding days. The broad upper ridge recedes south and flattens out Saturday through Sunday ahead of a cold front that will approach our area from New England. A typical summer setup persists over the weekend, with hot, humid conditions accompanied by afternoon and evening showers and storms. Almost non-existent steering flow will keep any storms that develop mostly stagnant. With PWATs in the 1.5-2 inch range, there is potential for localized heavy rainfall and flooding. The latter half of this period will see a change to conditions. As a cold front moves southward over the area Sunday and Monday, more rain showers and storms are expected. After the front has cleared out of our region into the Carolinas, a pocket of drier air will move over us in conjunction with weak high pressure. This combination will limit storm formation on Tuesday, but it won't be out of the question. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 155 PM EDT Tuesday... VFR conditions with pockets of MVFR convection expected this afternoon into tonight. The combination of a weak shortwave, solar heating, low level boundaries and orographic lift will create scattered showers and thunderstorms. The taf sites with the best chance for a thunderstorm will be KBLF and KDAN. However, a shower or thunderstorm is possible at all taf locations. Any shower or thunderstorm could result in brief sub-VFR cigs and vsbys along with gusty winds. Outside of convection looking at mainly westerly winds at 5-10 kts. Any lingering showers and thunderstorms should fade with loss of heating this evening with a return to VFR under debris clouds heading into the overnight. Some patchy fog will develop tonight into Wednesday morning especially in the valleys and where earlier rain occurred. KLWB has the best opportunity for IFR fog. However, upstream clouds and showers ahead of another shortwave to the northwest could limit fog around KLWB. Any morning low clouds and fog should lift or burn off by mid morning. As the high center exits, clouds will increase along with the chance for sub-VFR showers and thunderstorms from late morning into Wednesday afternoon. Medium confidence on ceilings,visibilities and winds during the taf period. .Extended Aviation Discussion... Scattered mainly diurnal convection will continue Wednesday night into Thursday. Appears best expanse of convection will be on Thursday when periods of MVFR/IFR could occur with coverage likely. Otrw looking at late night/early morning fog/stratus to return by midweek with possible sub-VFR at a few terminals. The chance for IFR convection increases again Friday into weekend especially across the western mountains. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH/KK NEAR TERM...KK SHORT TERM...RCS LONG TERM...VFJ AVIATION...JH/KK
Hazardous weather outlook, Jul 2, 3:17 PM EDT, 55 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 317 PM EDT Tue Jul 2 2019 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 031930- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 317 PM EDT Tue Jul 2 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Slow moving thunderstorms may produce torrential rainfall Wednesday and Thursday which could result in flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-020-VAZ043>047-058-059-031930- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 317 PM EDT Tue Jul 2 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hot temperatures in the mid 90s combined with a humid airmass will result in heat indices around 100 degrees on Wednesday. In addition, thunderstorms may produce torrential rainfall Thursday which could be enough to result in localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 2, 3:47 PM EDT, 25 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 347 PM EDT Tue Jul 2 2019 VAZ044-022045- Pittsylvania- 347 PM EDT Tue Jul 2 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PITTSYLVANIA COUNTY... Until 445 PM EDT. At 347 PM EDT, a strong thunderstorm was located over Sago, moving east at 20 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Chatham... Callands... Sago... Dry Fork... and Climax. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3679 7966 3691 7963 3689 7925 3670 7930 TIME...MOT...LOC 1947Z 284DEG 16KT 3686 7961 PW
Special weather statement, Jul 2, 3:52 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
352 PM EDT Tue Jul 2 2019
WVZ508-022045-
Western Greenbrier-
352 PM EDT Tue Jul 2 2019
...A STRONG THUNDERSTORM WILL AFFECT WESTERN GREENBRIER COUNTY...
Until 445 PM EDT.
At 351 PM EDT, a strong thunderstorm was located near Bingham, moving
southeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Rupert...
Quinwood...
Bingham...
Trout...
and Leonard.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3816 8036 3813 8036 3793 8053 3789 8058
3800 8079 3803 8080 3803 8083 3804 8083
3805 8081 3806 8080 3806 8082 3805 8084
3806 8087 3808 8089 3810 8088 3808 8071
3820 8054
TIME...MOT...LOC 1951Z 294DEG 13KT 3814 8084
PWSpecial weather statement, Jul 2, 4:00 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
400 PM EDT Tue Jul 2 2019
NCZ019-022045-
Wilkes-
400 PM EDT Tue Jul 2 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WILKES COUNTY...
Until 445 PM EDT.
At 359 PM EDT, a strong thunderstorm was located over Moravian Falls,
moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Windy Gap...
Cricket...
and Clingman.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3604 8119 3603 8122 3617 8122 3622 8090
3606 8090 3606 8098 3604 8105 3603 8106
3603 8110 3604 8111 3604 8114 3603 8116
TIME...MOT...LOC 1959Z 269DEG 11KT 3610 8119
PWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 3:47 PM EDT | Special Weather Statement | RNK | Pittsylvania | 58 min |
| Jul 2, 4:29 PM EDT | Special Weather Statement | RNK | Bedford, City of Lynchburg | 46 min |
| Jul 2, 5:14 PM EDT | Special Weather Statement | RNK | Bedford | 61 min |
| Jul 2, 5:29 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 61 min |
| Jul 2, 5:48 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 57 min |
| Jul 2, 6:16 PM EDT | Special Weather Statement | RNK | Botetourt | 44 min |
| Jul 2, 6:18 PM EDT | Special Weather Statement | RNK | City of Danville | 57 min |
| Jul 2, 6:25 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Pittsylvania | 65 min |
| Jul 2, 6:30 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 60 min |
| Jul 2, 7:10 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Martinsville | 50 min |
| Jul 2, 4:00 PM EDT | Special Weather Statement | RNK | Wilkes | 45 min |
| Jul 2, 7:56 PM EDT | Special Weather Statement | RNK | Rockingham | 79 min |
| Jul 2, 3:52 PM EDT | Special Weather Statement | RNK | Greenbrier | 53 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.